Good morning! I know I have read some posts on tips that we may try to get back into NSR. 14 months after cardioversion I have jumped back into AF. Aaaarggh! Want to try a few self help things before I go to A&E. Been a couple of days now but luckily I am able to go about my business and don't focus on this old ticker too much. All suggestions will be most welcome. Many thanks - Patricia.
Things to try to get back into NSR - AF Association
The only thing that works for me sadly is DC cardioversion.... all the tips and tricks and even chemical cardioversion doesn't work for me. I hope you revert to NSR.
Various tricks might help that I have used are: a drink of ice cold water, heavy coughing, manic laughing, changing your position quickly, going to the toilet. I know some of these actions sound weird but they have worked for me in the past and lets face it pAF is a weird condition!! Good luck.
That is exactly the question I may be asking soon! My cardiologist said that if.when that happened, since I was on warfarin for life (mitral valve replacement) I could go to any A&E and ask for another cardioversion, preferably within 48 hours of it starting.
The prospects make me jumpy. In the past I would have ignored tachycardia or increased irregularities, knowing it would stop (max 1 hour) etc. Now, I take prompt action, the quicker the better. Deep held breath push out against held nose, etc.
Then I ask the question: why did it start? 1) Was it preceded by irregularities which provoked a tachycardia? In this case, treat with flecainide (antiarrhythmic). Or was it due to emotional anxiety, in which case, it is a rate problem, and needs some bisoprolol.
You see, I view irregularity vs rate as squabbling children, or complementary systems that should stay in harmony. High heart rate might start in order to dominate irregularities getting out of control. In classical tachycardia, the heart rate is even. I think the heart permits higher rate in order to try and squash the irregularities.
If in doubt I take both medicines. I also know that I MUST NOT take too much flecainide, but I can safely double the bisoprolol if I want to.
Other people on this forum have reported that gentle exercise, at for instance, 50% of what you normally do, can help. For instance, go for a long walk, but do not push it for endurance or speed.
Glad to be of help and wish you well in the future
Tips are tricky to suggest gemini, as always AF and people's physical and mental characteristics are all different. I CAN'T offer advice, all I can say is in my case, I know my Vagus Nerve is a key actor and if and when I go back into AF (free now for 2 years) I have a list of things to choose from:
Take a biggish dose of Mg, probably 250gms - to relax
Fill a basin of cold water and put your head in it - dive reflex
Qigong breathing exercise - practised now for 12 months - feeling of control
Glass of ice cold water - shock the Vagus Nerve
Walk for a mile at a steady brisk pace
Lie on floor with legs up against the wall - blood to heart
Taurine spray supplement on tongue - suggested by some Alternative Practitioners, never taken it neat on its own but will scare me just as a doctor did when in hospital and he said he was going to have to electric shock me - straight back into NSR before he had finished the sentence!
Lastly, re anticoags, my cardio said as I am not on anything if an AF episode lasted more than 2 or 3 hours, I should take my Rivaroxaban and more than 36 hours go to A & E.
A good heavy coughing episode can sometimes help
I could not work when I’m in AF, I can barely stand but lucky my runs don’t last long normally.
For me, exercise gets me out of AF. I have slow AF, and if I can exercise and get my HR above 160, I cardiovert. Don't know why, but it works for me. Think it might be to do with vagal tone.
Not what you're looking for?
You may also like...
suddenly this morning went back to normal. This morning in bed I did breathing exercises for...
when I was in AF. Now I am sharing an ECG of me in NSR after being on Flecainide for a month. This...
lasts only a few seconds but feels like forever when it's happening. I think it's my heart...
35 year old so my heart attack risk is low so not concerned about that but is it the af trying to...
fizzy and fuzzy inside. My arms felt a bit tingly too. I have checked my ECG and I am not in AF....